Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Fuchsian Subgroups of Bianchi Groups
HTML articles powered by AMS MathViewer

by D. G. James and C. Maclachlan PDF
Trans. Amer. Math. Soc. 348 (1996), 1989-2002 Request permission

Abstract:

A maximal non-elementary Fuchsian subgroup of a Bianchi group $PSL(2,O_d)$ has an invariant circle or straight line under its linear fractional action on the complex plane, to which is associated a positive integer $D$, the discriminant, which, in turn, is an invariant of the wide commensurability class of the Fuchsian subgroup. In this paper, for all Bianchi groups, we classify the conjugacy classes of these maximal Fuchsian subgroups by determining the number with given discriminant.
References
  • A. Borel, Commensurability classes and volumes of hyperbolic $3$-manifolds, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 8 (1981), no. 1, 1–33. MR 616899
  • A. N. Parshin, Letter to the editors: “Discontinuous groups in three-dimensional hyperbolic space: analytic theory and arithmetic applications” [Uspekhi Mat. Nauk 38 (1983), no. 1(229), 119–147; MR0693720 (85g:11045)] by J. Elstrodt, F. J. Grunewald and J. L. Mennicke, Uspekhi Mat. Nauk 38 (1983), no. 6(234), 177–178. MR 728744
  • A. G. Earnest and J. S. Hsia, Spinor norms of local integral rotations. II, Pacific J. Math. 61 (1975), no. 1, 71–86. MR 404142
  • Benjamin Fine, Algebraic theory of the Bianchi groups, Monographs and Textbooks in Pure and Applied Mathematics, vol. 129, Marcel Dekker, Inc., New York, 1989. MR 1010229
  • D. G. James and S. M. Rosenzweig, Associated vectors in lattices over valuation rings, Amer. J. Math. 90 (1968), 295–307. MR 220702, DOI 10.2307/2373438
  • Donald G. James, Integral sums of squares in algebraic number fields, Amer. J. Math. 113 (1991), no. 1, 129–146. MR 1087804, DOI 10.2307/2374824
  • C. Maclachlan, Fuchsian subgroups of the groups $\textrm {PSL}_2(O_d)$, Low-dimensional topology and Kleinian groups (Coventry/Durham, 1984) London Math. Soc. Lecture Note Ser., vol. 112, Cambridge Univ. Press, Cambridge, 1986, pp. 305–311. MR 903873
  • C. Maclachlan and A. W. Reid, Parametrizing Fuchsian subgroups of the Bianchi groups, Canad. J. Math. 43 (1991), no. 1, 158–181. MR 1108918, DOI 10.4153/CJM-1991-009-1
  • C. Maclachlan and A. W. Reid, The arithmetic structure of tetrahedral groups of hyperbolic isometries, Mathematika 36 (1989), no. 2, 221–240 (1990). MR 1045784, DOI 10.1112/S0025579300013097
  • O. T. O’Meara, Introduction to quadratic forms, Die Grundlehren der mathematischen Wissenschaften, Band 117, Academic Press, Inc., Publishers, New York; Springer-Verlag, Berlin-Göttingen-Heidelberg, 1963. MR 0152507
  • Tsuneo Tamagawa, On the structure of orthogonal groups, Amer. J. Math. 80 (1958), 191–197. MR 93547, DOI 10.2307/2372829
  • L. Ya. Vulakh, Classification of maximal Fuchsian subgroups of some Bianchi groups, Canad. Math. Bull. 34 (1991), no. 3, 417–422. MR 1127768, DOI 10.4153/CMB-1991-067-5
  • L. Ya. Vulakh, Maximal Fuchsian subgroups of extended Bianchi groups, Number theory with an emphasis on the Markoff spectrum (Provo, UT, 1991) Lecture Notes in Pure and Appl. Math., vol. 147, Dekker, New York, 1993, pp. 297–310. MR 1219343
Similar Articles
Additional Information
  • D. G. James
  • Affiliation: Department of Mathematics, Pennsylvania State University, University Park, Pennsylvania 16802
  • Email: james@math.psu.edu
  • C. Maclachlan
  • Affiliation: Department of Mathematical Sciences, University of Aberdeen, Old Aberdeen, Aberdeen AB9 2TY, Scotland
  • Email: cmac@maths.aberdeen.ac.uk
  • Received by editor(s): November 11, 1994
  • Received by editor(s) in revised form: July 6, 1995
  • Additional Notes: The first author partially supported by NSA and NSF grants
    Both authors would like to thank the Mathematics Department of the University of Auckland for its hospitality
  • © Copyright 1996 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 348 (1996), 1989-2002
  • MSC (1991): Primary 11F06; Secondary 11E08, 11E12, 20H10
  • DOI: https://doi.org/10.1090/S0002-9947-96-01606-6
  • MathSciNet review: 1348863